New Mexico, 2025

Flood in New Mexico, September 28, 2025

September 28, 2025 · NWS MAF · 1 event in 1 county or zone

A trough to the west, coupled with the effects of moist upslope flow, helped trigger scattered to numerous showers and thunderstorms across far West Texas and Southeast New Mexico throughout the day on September 28th. While no severe weather was reported, ample moisture and terrain effects resulted in at least one instance of flash flooding in the Davis Mountains and one instance of flooding due…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A trough to the west, coupled with the effects of moist upslope flow, helped trigger scattered to numerous showers and thunderstorms across far West Texas and Southeast New Mexico throughout the day on September 28th. While no severe weather was reported, ample moisture and terrain effects resulted in at least one instance of flash flooding in the Davis Mountains and one instance of flooding due to runoff near Carlsbad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 28, 4:20 PM MST, 1 hour 40 minutes earlier. Its key messages:

  • Updated at 619 PM CDT Sun Sep 28 2025
  • Scattered to numerous showers and thunderstorms will develop this afternoon and evening across locations west of the Pecos River.
  • Showers and storms could produce heavy rainfall, which may lead to instances of flash flooding over portions of southeast New Mexico, the Guadalupe and Davis Mountains, Van Horn Corridor, and Marfa Plateau, especially during the afternoon and evening hours.
  • A warmer and drier pattern sets up later this week.
Area forecast discussion, Sep 28, 4:20 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
620 PM CDT Sun Sep 28 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 619 PM CDT Sun Sep 28 2025

- Scattered to numerous showers and thunderstorms will develop
  this afternoon and evening across locations west of the Pecos
  River.

- Showers and storms could produce heavy rainfall, which may lead
  to instances of flash flooding over portions of southeast New
  Mexico, the Guadalupe and Davis Mountains, Van Horn Corridor,
  and Marfa Plateau, especially during the afternoon and evening
  hours.

- A warmer and drier pattern sets up later this week.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 153 PM CDT Sun Sep 28 2025

Current radar shows scattered showers and thunderstorms from
southeastern New Mexico to the Davis Mountains. A few cells
briefly become strong before diminishing in intensity again so it
appears shear is not quite adequate for severe storms. In
addition, so far cells have been showing enough speed to prevent
heavy rainfall amounts and a widespread flash flood threat.
However a few storms in the mountains are redeveloping in the same
place and that could lead to isolated flash flooding. Later this
evening there may also be cell training occurring (repeated
rainfall over the same area) that could cause a flash flood threat
so the watch will remain in effect. Radar trends and hi-res model
data indicate convection will not stray too far to the east and
PoPs quickly drop east of the Pecos River.

The upper trough causing the instability and convection today
moves east into the Rockies tomorrow bringing an end to rain
chances. Showers do not move east with the trough because mid
level moisture remains to the west causing a dry trough passage in
the Permian Basin. A long low level fetch of cool gulf air brings
temperatures down a few degrees with highs ranging from the upper
70s to mid 80s making Monday the coolest day of the upcoming weak.

Hennig

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 153 PM CDT Sun Sep 28 2025

Ridging associated with a high over northern Mexico gradually
builds north this week keeping us dry and nudging highs back into
the upper 80s to mid 90s area wide. These values are about 5 to 10
degrees above normal and a little reminder that we are not that
far removed from summer. The next system to keep an eye on may
arrive next weekend as a trough moves across the intermountain
west. However we are still waiting on our first strong cold front
of the season as this trough will probably remain to our north
giving us only the hope of a weak frontal passage to get temps
back down to normal.

Hennig

&&

.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Sun Sep 28 2025

Rain continues across the area while TS is diminishing. Expect
SHRA at CNM for the next few hours before ending through the
remainder of the TAF forecast. Brief SHRA is possible near INK/PEQ
though have not included it on station. VFR conditions and light
winds should continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  82  59  87 /   0  10   0   0
Carlsbad                 62  80  57  84 /  40  20   0   0
Dryden                   65  85  61  90 /  10  10   0   0
Fort Stockton            65  83  59  87 /  20  20   0   0
Guadalupe Pass           58  71  56  76 /  60  30   0   0
Hobbs                    61  79  56  84 /  10  20   0   0
Marfa                    57  76  50  80 /  30  30   0   0
Midland Intl Airport     65  82  60  87 /  10  10   0   0
Odessa                   64  81  59  86 /  10  10   0   0
Wink                     64  82  58  87 /  20  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 1 AM CDT /midnight MDT/ Monday for Chinati
     Mountains-Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Marfa Plateau-Van Horn and Highway 54
     Corridor.

NM...Flood Watch until midnight MDT tonight for Eddy County Plains-
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...10

In the hours before

Special weather statement, Sep 28, 12:12 PM MST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
212 PM CDT Sun Sep 28 2025

TXZ274-278-281945-
Reeves County Plains TX-Davis Mountains Foothills TX-
212 PM CDT Sun Sep 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL REEVES AND EAST
CENTRAL JEFF DAVIS COUNTIES THROUGH 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea State Park, or 20 miles northeast of Fort Davis, moving
east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Reeves and east central Jeff Davis Counties.

This includes Interstate 10 between mile markers 215 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3101 10358 3086 10350 3082 10353 3079 10378
      3089 10384
TIME...MOT...LOC 1911Z 255DEG 8KT 3085 10374

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Eddy

When
September 28, 6:00 PM MST to 9:00 PM MST
Where
Eddy County, 2.08 mi NNW of (Cnm)carlsbad Arpt to 2.16 mi N of (Cnm)carlsbad Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.358, -104.284

Eddy County Office of Emergency Management reported flooding from higher terrain runoff on West Loop Road between Hidalgo Street and Lea Street. The total time of occurrence is estimated. No damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289513.